It can be difficult to distinguish between a Herxheimer reaction and an allergic reaction to herbal medicines. Herxheimer reactions are also known as die-off reactions. Both Herxheimer reactions and allergic reactions are immune-mediated, and their symptoms overlap significantly. Some of the symptoms of Herxheimer and allergic reactions include hot or cold sensations, itchy skin, nausea, fatigue, and brain fog.
If you’re reacting to a herb, your choices are to either stop taking it or take a lot less, in tiny amounts and gradually build up the dose.
If herbal medicine seems to be causing problems, try the herb very slowly in micro amounts. Also, I would ask questions like, have you ever had similar reactions to this herb? To any food? To any antimicrobial product? The answers to those questions might provide valuable insight.
A blood test that measures eosinophils might also be helpful. That type of test will give you a measure of inflammation. You could also do body temperature testing. Monitoring any digestive reactions you get from the medicine is also a good idea.
- Is Labored Breathing a Sign of Candida?
- Can Fecal Body Odor Cause Yeast Overgrowth Or Bad Bacteria?
- The Big Clean-Up is NOT Designed to Detoxify Your Body
- Recurring Ringworm: Can It Be Candida?
- Drunk Feeling All The Time – Is It Candida?
- Can Candida Cause Canker Sores?
There are probably many subtle differences between Herxheimer reactions and allergic reactions. But I think it’s a moot point. Either way, you need to stop the herb, reduce the dose, or reduce the frequency of the dose.
Be very careful about continuing to take a herb that is causing a reaction. Many people overstep the mark when they take herbs and end up getting very sick. Often people will take herbal medicine for a couple of days, and because it hasn’t resulted in immediate improvement, they’ll push the dose higher and higher. The next thing you know, they’re quite sick.
Go very slowly with any herbal medication that is new to you.